Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 170, NWS Grand Forks, ND

August 10, 2016Grant County, Otter Tail County, Wilkin County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 10, 2016, 3:55 AM CDT for Grant County, Otter Tail County, Wilkin County, Minnesota. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2016, 3:55 AM CDT (08:55 UTC)
Expired
Aug 10, 2016, 5:00 AM CDT
In force
65 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
70.0 mph

Counties Grant County, MN, Otter Tail County, MN, Wilkin County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 191 km from the middle of the area, began a volume at 08:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 4:15 AM CDTTSTM WND DMG2 N Wendell, MNNUMEROUS LARGE 4 TO 8 INCH TREE BRANCHES AMD LIMBS BROKEN DOWN IN SHELTER BELTS AND FARMSTEADS ACROSS NORTHERN LAWRENCE AND STONY BROOK TOWNSHIPS.
Aug 10, 4:35 AM CDTTSTM WND DMGFergus Falls, MNSTRONG WINDS KNOCKED DOWN SEVERAL TREES, ONE FALLING ON TOP OF A CAR. SEVERAL ROADS WERE BLOCKED BY TREES AND LARGE BRANCHES. POWER OUTAGES ALSO OCCURRED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 10:19 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.9 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2016-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3252 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2016-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3252 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
931 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
1.5
Supercell composite
10.0

Open this sounding in Storm Lab

The text

As transmitted.

264 
WUUS53 KFGF 100855
SVRFGF
MNC051-111-167-101000-
/O.NEW.KFGF.SV.W.0170.160810T0855Z-160810T1000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
355 AM CDT WED AUG 10 2016

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
  GRANT COUNTY IN WEST CENTRAL MINNESOTA...
  EAST CENTRAL WILKIN COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 500 AM CDT

* AT 355 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 7 MILES WEST OF ROTHSAY TO NEAR WENDELL TO HERMAN...
  MOVING EAST AT 50 MPH.

  HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WENDELL AROUND 400 AM CDT. 
  ELBOW LAKE AROUND 405 AM CDT. 
  DALTON...BARRETT AND ELIZABETH AROUND 410 AM CDT. 
  ERHARD...HOFFMAN AND ASHBY AROUND 415 AM CDT. 
  MAPLEWOOD STATE PARK AND EDWARDS AROUND 420 AM CDT. 

ALSO INCLUDES INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 37 AND
80.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

INTENSE THUNDERSTORM LINES CAN PRODUCE BRIEF TORNADOES AND
WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IT IS BEST TO MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A BUILDING. THESE STORMS MAY CAUSE SERIOUS INJURY
AND SIGNIFICANT PROPERTY DAMAGE.

&&

LAT...LON 4605 9627 4645 9665 4663 9538 4632 9515
      4611 9515 4611 9577 4576 9576 4576 9624
TIME...MOT...LOC 0855Z 256DEG 45KT 4644 9644 4608 9616 4580 9613 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...70MPH
 
$$

JR
2 follow-up statements
806 
WWUS53 KFGF 100930
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
430 AM CDT WED AUG 10 2016

MNC167-100938-
/O.CAN.KFGF.SV.W.0170.000000T0000Z-160810T1000Z/
WILKIN MN-
430 AM CDT WED AUG 10 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WILKIN COUNTY IS
CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FOR
WEST CENTRAL MINNESOTA.

LAT...LON 4593 9612 4605 9627 4628 9627 4628 9628
      4650 9628 4663 9538 4632 9515 4611 9515
      4611 9577 4588 9580
TIME...MOT...LOC 0928Z 256DEG 36KT 4653 9592 4617 9565 4589 9562 

$$

MNC051-111-101000-
/O.CON.KFGF.SV.W.0170.000000T0000Z-160810T1000Z/
OTTER TAIL MN-GRANT MN-
430 AM CDT WED AUG 10 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR OTTER TAIL AND NORTHERN GRANT COUNTIES...

AT 428 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM MAPLEWOOD STATE PARK TO 7 MILES NORTHWEST OF URBANK TO
NEAR HOLMES...MOVING EAST AT 40 MPH.

HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
         HOMES...ROOFS...AND OUTBUILDINGS. 

THESE SEVERE STORMS WILL BE NEAR...
  CLITHERALL AROUND 430 AM CDT. 
  URBANK AROUND 435 AM CDT. 
  BIG MCDONALD LAKE AND VINING AROUND 440 AM CDT. 
  DENT AROUND 445 AM CDT. 
  PARKERS PRAIRIE...ALMORA AND RICHVILLE AROUND 450 AM CDT. 

ALSO INCLUDES INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 39 AND
79.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GRAND FORKS.

&&

LAT...LON 4593 9612 4605 9627 4628 9627 4628 9628
      4650 9628 4663 9538 4632 9515 4611 9515
      4611 9577 4588 9580
TIME...MOT...LOC 0928Z 256DEG 36KT 4653 9592 4617 9565 4589 9562 

HAIL...0.75IN
WIND...70MPH
 
$$

JR
456 
WWUS53 KFGF 100955
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
455 AM CDT WED AUG 10 2016

MNC051-111-101005-
/O.EXP.KFGF.SV.W.0170.000000T0000Z-160810T1000Z/
OTTER TAIL MN-GRANT MN-
455 AM CDT WED AUG 10 2016

...THE SEVERE THUNDERSTORM WARNING FOR OTTER TAIL AND NORTHERN GRANT
COUNTIES WILL EXPIRE AT 500 AM CDT...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND HAVE EXITED THE WARNED AREA. THEREFORE...THE WARNING
WILL BE ALLOWED TO EXPIRE.  HOWEVER HEAVY RAIN IS STILL POSSIBLE
WITH THESE THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FOR
WEST CENTRAL MINNESOTA.

LAT...LON 4593 9612 4605 9627 4628 9627 4628 9628
      4650 9628 4663 9538 4632 9515 4611 9515
      4611 9577 4588 9580
TIME...MOT...LOC 0955Z 256DEG 45KT 4653 9592 4617 9565 4589 9562 

$$

JR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:31 AM CDT, 24 minutes earlier.

Area forecast discussion, Aug 10, 3:31 AM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
331 AM CDT WED AUG 10 2016

.SHORT TERM...(Today and tonight)
Issued at 300 AM CDT Wed Aug 10 2016

Main concerns will be severe threat/heavy rain potential. Surface
low currently over the far SE corner of Mt. adjoining E-W warm
front extends eastward across N SD. Strongest radar returns north
of boundary across far southern tier counties and will monitor
rain amounts this morning. Otherwise during the day warm front is
expected to lift northward to roughly the I94/highway 200 corridor
by mid day and surface low should be located over central ND.
Potent zone of warm advection vcnty boundary may keep convection
ongoing to a degree today. Questions remain on severe potential.
Airmass will be very unstable along and south of boundary and
models hinting that current MCS may push east enough so that some
solar possible. If so severe potential certainly there. Heavy rain
threat more in question. This will depend on degree of
afternoon/evening development and where boundary ends up. Model
guidance not pin-pointing any particular area for big problems so
may have to monitor for local problems as convection gets going.
At this point not enough confidence to raise any flood headlines.
With precipitable h20 values of 2.00 inches pooling along front
the threat is viable and will need to monitor. Another day of
sharp thermal contrast with boundary draped across the fa.

Convection will gradually propagate eastward as low level jet
veers westerly and forcing shifts eastward. Severe/heavy rain
potential will continue but shift mainly into Mn mid evening on.

.LONG TERM...(Thursday through Tuesday)
Issued at 300 AM CDT Wed Aug 10 2016

Lingering rain should end across the east Thursday am. Afternoon
development across the east will depend on far east cold front
gets. For now will keep some low pops going as some guidance keeps
front over the eastern counties. Temperatures will hinge on cloud
cover but column does not cool off significantly so a chance for
average values.

Cold advection pushes in later Thursday night through Friday for
cooler temperatures. Could see some showers continuing over the
far ne closer to exiting upper low.

Long wave upper ridge over central/northern Canada will move east
while long wave trough over eastern Hudson Bay also shifts east over
the north Atlantic. By the end of the period zonal flow was across
southern Canada. Short wave trough forecast across Ontario at the
beginning of the period. Another short wave trough is expected about
Tue with the ECMWF faster and with a higher amplitude solution than
the GFS. Will blend models.

High temperatures were increased a degree for Sat, one or two
degrees for Sun, and little change for Mon and Tue compared to
yesterdays forecast package.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1144 PM CDT Tue Aug 9 2016

Thunderstorm complex on its way eastward into the forecast area,
and KDVL and KFAR will see some leading edge convection as early
as 06Z. Have the thunderstorm complex rolling through all TAF
sites, but kept most locations except KFAR at VCTS until a better
handle on the evolution of the system becomes apparent. Think
there should be a bit of a break in the middle of the period, but
additional thunderstorms will be possible along a frontal boundary
by late afternoon into tomorrow evening. Some MVFR ceilings will
be possible tomorrow, mainly around KDVL although the Red River
Valley airports could see some lower VFR conditions. Winds will
be shifting around to the east and then southeast at the southern
and eastern TAF sites.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

SHORT TERM...Voelker
LONG TERM...Hoppes/Voelker
AVIATION...JR
Hazardous weather outlook, Aug 9, 6:41 AM CDT, 21 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
641 AM CDT TUE AUG 9 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-101145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
641 AM CDT TUE AUG 9 2016

...A THREAT FOR SEVERE STORMS AND HEAVY RAIN FROM LATE TONIGHT
THROUGH WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP IN SOUTH DAKOTA TONIGHT
LIFTING NORTHWARD DURING THE OVERNIGHT. A FEW STORMS MAY APPROACH
SEVERE LIMITS ALONG THE NORTH AND SOUTH DAKOTA BORDER REGIONS
AFTER MIDNIGHT. THERE IS ALSO THE POTENTIAL FOR HEAVY RAIN WITH
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLOW MOVING AREA OF LOW PRESSURE WILL CROSS THE REGION ON
WEDNESDAY. THUNDERSTORMS WILL LIKELY BE ONGOING DURING THE DAY
WEDNESDAY. STRONGER STORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND
WEDNESDAY NIGHT WITH SEVERE STORMS POSSIBLE. THERE IS ALSO THE
THREAT FOR HEAVY RAIN WHICH MAY PRODUCE AREAS OF FLOODING MAINLY
WEDNESDAY NIGHT FROM THE VALLEY REGION EASTWARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED WEDNESDAY.

In the hours before

Special weather statement, Aug 10, 12:00 AM CDT, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1200 AM CDT WED AUG 10 2016

NDZ049-052-100600-
RANSOM-SARGENT-
1200 AM CDT WED AUG 10 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RANSOM AND
NORTHWESTERN SARGENT COUNTIES...

AT 1159 PM CDT...A STRONG THUNDERSTORM WAS OVER CRETE...OR 31 MILES
NORTH OF BRITTON...MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  STIRUM AROUND 1210 AM CDT.
  ENGLEVALE AROUND 1240 AM CDT.
  ELLIOTT AROUND 1245 AM CDT.
  LISBON AROUND 100 AM CDT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FOR
SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4612 9801 4628 9801 4628 9803 4641 9804
      4644 9803 4653 9799 4641 9757 4608 9788
TIME...MOT...LOC 0459Z 209DEG 17KT 4621 9798

HOPKINS
Local storm report, Aug 10, 2:37 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
237 AM CDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 AM     TSTM WND GST     2 WSW BRAMPTON          45.98N 97.81W
08/10/2016  M73.00 MPH       SARGENT            ND   MESONET

            MEASURED AT NDAWN STATION

&&

JR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:09 AM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail, Wilkin66 min
Aug 10, 11:49 AM CDTFlash Flood WatchFGFBecker, Beltrami, Clay, Clearwater, Grant, Hubbard and 6 more16 hr
Aug 10, 1:23 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wilkin67 min
Aug 10, 2:31 PM CDTAreal Flood AdvisoryFGFOtter Tail, Wilkin4 hr
Aug 10, 2:46 PM CDTSpecial Weather StatementFGFBecker59 min
Aug 10, 3:09 PM CDTSevere Thunderstorm WarningFGFBecker, Otter Tail66 min
Aug 10, 3:44 PM CDTSevere Thunderstorm WarningFGFBecker, Hubbard, Otter Tail, Wadena49 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.